Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 148, NWS Pueblo, CO

September 30, 1998Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 30, 1998, 7:04 PM MDT for Baca County, Colorado. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 30, 1998, 7:04 PM MDT (01:04 UTC)
Expired
Sep 30, 1998, 8:05 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Baca County, CO

The radar

The Pueblo radar (KPUX), 191 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 30, 7:18 PM MDTHail 0.75Pritchett, CO
Sep 30, 7:30 PM MDTHail 1Pritchett, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1501 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

569 
WUUS1 KPUB 010101 RRA
SVRPUB
COC009-010205-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
704 PM MDT WED SEP 30 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BACA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 805 PM MDT

* AT 658 PM MDT...RADAR SHOWED A SEVERE STORM 7 MILES NORTHWEST OF
  PRITCHETT OR 20 MILES WEST OF SPRINGFIELD MOVING SOUTHEAST AT 10
  MPH.

SOME LOCATIONS AFFECTED WILL BE NEAR PRITCHETT BY 720 PM MDT...THEN
SOUTH OF HIGHWAY 160 AND OVER OPEN COUNTRY THROUGH 800 PM MDT.  AT
THIS TIME... THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE
HAIL AND DAMAGING WINDS.  IF YOU ARE IN OR CLOSE TO THE WARNED AREA
GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT
OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN PRODUCE TORNADOES
WITH LITTLE WARNING.

SR/SJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:05 PM MDT, 4 hours 59 minutes earlier.

Area forecast discussion, Sep 30, 2:05 PM MDT, 4 hours 59 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
205 PM MDT WED SEP 30 1998

THE FORECAST CHALLENGES ABOUND TONIGHT...COVERING EVERYTHING FROM
CONVECTIVE PRECIP THIS EVENING WITH POSSIBLE SEVERE WEATHER IN S
CNTRL CO...TO WIDESPREAD STRATIFORM PRECIP ON THE PLAINS AND E
SLOPES...TO SNOW LEVELS IN THE MOUNTAINS.

THE LEADING EDGE OF THE COOLER AIR HAS MADE IT THROUGH ALL OF SE
CO AS OF 2000 UTC...BUT NOT BEFORE SOME GOOD SURFACE HEATING THIS
MORNING.  THUS...A FEW THUNDERSTORMS HAVE POPPED UP ALONG THE
RATON RIDGE.  IN S CNTRL CO...THE CONVECTIVE TEMP SHOULD BE
REACHED BY MIDAFTERNOON...AND WITH GOOD WIND SHEAR (THE 1800 UTC
AZTEC PROFILER SHOWS 20040KT AT 400 MB) AND CAPE AROUND 1000
J/KG...THERE COULD BE A FEW SEVERE STORMS LATE THIS AFTN AND EVE.

THE MODELS ARE SIMILAR ON THE MOVEMENT OF THE WRN U.S. UPPER
LOW...AND NOW LIFT IT SLOWLY E NE THROUGH 1200 UTC THU.  THIS
KEEPS SW FLOW OVER CO THROUGH TONIGHT...WITH ANTICYCLONIC UPSLOPE
CONTINUING ON THE PLAINS.  COOL ADVECTION CONTINUES ON THE PLAINS
TONIGHT...AND WILL EVENTUALLY SATURATE THE ATMOSPHERE FROM AROUND
MOUNTAIN TOP LEVEL DOWN...RESULTING IN STRATIFORM PRECIP WITH
SOME EMBEDDED CONVECTIVE PRECIP THIS EVENING.  AS THE UPPER LO
APPROACHES...SOME WEAK ISENTROPIC UPGLIDE SHOULD AID
PRECIPITATION ON THE PLAINS...MAINLY AFTER 0600 UTC THU.  THERMAL
PROFILES SUGGEST THE SNOW LEVEL DROPPING TO AROUND 11 KFT IN THE
MOUNTAINS TONIGHT...ALTHOUGH IT COULD BE LOCALLY LOWER DUE TO
THERMODYNAMIC EFFECTS.

HPC'S QPF FORECAST VALID 1200 UTC THU. LOOKS REASONABLE FOR THIS
WEATHER SCENARIO.

I HAVE NO MAJOR DISAGREEMENTS WITH FWC GUIDANCE TONIGHT.

HAYNES

In the hours before

Local storm report, Sep 30, 4:00 PM MDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
400 PM MDT WED SEP 30 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    6 NE DEL NORTE            CO    1.5 INCH HAIL
09/30/98   RIOGRANDE

0325 PM    7 SW LA GARITA            CO    .75 INCH HAIL
09/30/98   SAGUACHE

0341 PM    LA GARITA                 CO    .75 INCH HAIL
09/30/98   SAGUACHE
Local storm report, Sep 30, 4:00 PM MDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
400 PM MDT WED SEP 30 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    6 NE DEL NORTE            CO    1.5 INCH HAIL
09/30/98   RIOGRANDE

0325 PM    7 SW LA GARITA            CO    .75 INCH HAIL
09/30/98   SAGUACHE

0341 PM    LA GARITA                 CO    .75 INCH HAIL
09/30/98   SAGUACHE
Local storm report, Sep 30, 6:00 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
600 PM MDT WED SEP 30 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    5 N CENTER                CO    .75 INCH HAIL
09/30/98   SAGUACHE
Local storm report, Sep 30, 6:00 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
600 PM MDT WED SEP 30 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    5 N CENTER                CO    .75 INCH HAIL
09/30/98   SAGUACHE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 6:22 PM MDTSevere Thunderstorm WarningPUBHuerfano63 min
Sep 30, 6:28 PM MDTSevere Thunderstorm WarningPUBLas Animas62 min
Sep 30, 6:54 PM MDTSevere Thunderstorm WarningPUBLas Animas61 min
Sep 30, 7:33 PM MDTSevere Thunderstorm WarningPUBLas Animas62 min
Sep 30, 8:37 PM MDTSevere Thunderstorm WarningPUBBaca63 min
Oct 1, 12:51 PM MDTSevere Thunderstorm WarningPUBSaguache94 min
Oct 1, 1:31 PM MDTSevere Thunderstorm WarningPUBAlamosa64 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.